Tramadol is an analgesic drug used to treat pain, which is available only by prescription. In the United States, it is sold under the brand name Ultram. Even when used correctly under a doctor's orders, there is a risk of becoming addicted to this drug, especially for those with addiction histories.
An Addictive Drug
Like morphine and its illegal cousin, heroin, tramadol is an opiate. As with other opioids, this drug can produce a feeling of euphoria. This feeling can occur because the drug blocks pain receptors in the brain and aids in the release of dopamine, a chemical that can be habit forming.
However, since tramadol is one of the weaker opiates -- only 1/10th the potency of morphine, the addiction risk is not as high with it as with other drugs in the same family. According to drug researcher E.H. Adams, only 2.7% of users become addicted to this drug. The FDA warns that the highest risk is for those who have a history of drug or alcohol dependency.
Signs of Tramadol Abuse
According to AddictionBlog, signs that an individual is abusing tramadol -- taking more doses than prescribed -- include:
- Abnormal changes in pupil size (smaller or larger than how they usually appear)
- Slurred speech or incoherent diction
- Sudden changes in weight
- Mood swings
- Personality shifts
- Loss of interest in hygiene and in other daily activities
Signs of Long-Term Dependency
The easiest way to tell that a person has become dependent on tramadol is to see what happens when the drug is taken away.
- The user's body will continue to crave it and many addicts will go to seemingly any means to get more.
- If their prescription has run out and their physician refuses to refill it, they may visit multiple doctors complaining of pain in the attempt to obtain a new prescription.
- They may also try to obtain more of the drug through illegal means.
According to the Coalition Against Drug Abuse, people who have developed a high tolerance due to chronic tramadol use may crush the pills and snort them instead of taking them orally. This causes the drug to reach the brain in a higher concentration -- which can increase the risk of overdose and even lead to death.
Users can experience withdrawal symptoms when they come off tramadol, even if they use it as prescribed. The manufacturer suggests tapering off the drug instead of stopping it all at once. Its literature mentions withdrawal symptoms to include:
These are similar to the symptoms with other opiate drugs.
Even though tramadol is one of the weaker opiates, addiction to this drug deserves serious attention. To minimize your risk of becoming addicted, take it only as prescribed and do not take it for longer than you need it. Let your doctor know ahead of time if you have a history of drug or alcohol dependency so that you can be closely monitored or treated with an alternative medication.